Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Strong libido, given paxil, alternative medications availability?,since early teens, more when shower, more urge, tired and anxious, borderline personality disorder, sudden mood swings. - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Mania
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1716 Questions
Doctor :   Hi
Doctor :   How can I help you?
User :   Hello
Doctor :   Proceed with your query.
User :   Give me just a second to type out the question please.
Doctor :   Sure.
User :   I am 25 years old and have an usually strong libido, always have. It becoming quite an annoyance so I went to my doctor and she put me on Paxil. It constantly makes me tired and does little to solve the problem, I wish to discuss alternative medications.
Doctor :   May I know since when are you facing this symptoms?
User :   Since my early teens.
Doctor :   Are you losing hair along with increased libido?
User :   I am actually, not a lot, but Id say a bit more than average? It comes out when I shower.
Doctor :   And could you specify what you meant by increased libido - Are you involved in repeated, frequent sexual intercourse or do you have sexual thoughts?
User :   No, I am not sexually active and I never have been. By libido I mean that I am constantly feeling the "urge".
Doctor :   Ok
Doctor :   Do you have any other associated thoughts / symptoms associated with it such as easy tiredness, generalised fatigue, weakness, increased sleepiness?
User :   Yes, I am constantly tired and somewhat anxious.
Doctor :   Ok
Doctor :   Are you on any other regular medications apart from the recent Paxil?
User :   No
Doctor :   Ok
Doctor :   Were you tested for serum testosterone levels?
User :   My doctor asked me if I had bloodwork done recently and I told her yes. Other than that no.
Doctor :   May I know your current height and weight?
Doctor :   And what tests were performed?
Doctor :   Do you also have any problems while passing urine?
User :   6 feet 2 inches 159 lbs
User :   I'm not sure, it was an initial consultation appointment and I hadn't had blood-work done before, so they sent me for standard tests. No, I don't have issues passing urine.
Doctor :   Ok
Doctor :   Let me explain to you.
Doctor :   The causes of increased libido can be grouped as organic causes and somatic causes.
Doctor :   Libido is affected by hormones in the body, mainly testosterone.
Doctor :   High levels of testosterone are associated with increased libido.
Doctor :   High testosterone levels are seen as a side effect of some medications or due to adrenal gland tumours.
Doctor :   The chances of adrenal gland tumours is very, very less (less than 1%) in your case.
Doctor :   Somatic causes commonly presenting with mood disorders.
Doctor :   Your doctor seems like treating the second possible cause.
Doctor :   Now coming back to your question,
Doctor :   the treatment since you find paxil not helping you,
Doctor :   you would either need adjustments in the dose of the medications or change of new medications.
Doctor :   Drugs used in the treatment of depression are helpful here.
Doctor :   Are you following?
User :   I am, however,
User :   what would be the cause of having this problem from such an early age? I'm not seeing how the mood disorder and this problem are connected?
User :   If anything doesn't depression cause a decrease in Libido?
Doctor :   The most common symptom of depression is reduced libido.
User :   Right...and that's not the problem I'm having, I'm having the opposite problem.
User :   My libido is very strong.
Doctor :   Symptoms of depression have been varied amongst different individuals.
Doctor :   There have been few depressive illness that are characterised by changes in the mood.
Doctor :   where in positive symptoms have also been reported.
User :   I have BPD but even still I do not believe the two are interconnected.
User :   That's what I'm on the Paxil for.
Doctor :   Bipolar disorder is one such conditions characterized by positive symptoms (mania) followed by depressive symptoms.
Doctor :   Increased libido is one of the positive symptoms found.
User :   I have BPD (Borderline Personality Disorder)
User :   Not Bi-polar.
Doctor :   I am sorry, I didn't mean to offend you, but I thought BPD was bipolar and antidepressant such as Paxil was used for it too.
User :   No worries.
User :   How are we doing for time?
Doctor :   We do have time, I had increased your chat package for 45 minutes, so that we could finish our discussion on this topic.
User :   Do I have to pay more?
Doctor :   No, you need not pay more.
User :   ok
Doctor :   The 2 common somatic causes of increased libido are people who suffer from very frequent mood swings - one of the feature of borderline personality disorder and
Doctor :   A variant of depressive disorder - bipolar disorder.
User :   I've been ruled out for bi-polar, my mood swings are too sudden as they happen daily.
User :   With this known could you offer an alternative medication besides the Paxil?
Doctor :   The increased libido that you have is more likely to be due BPD.
Doctor :   Yes, the treatment is possible.
Doctor :   The drugs that can be used here are as follows
Doctor :   1. A few of the anticonvulsants medications such as Valproic acid (Depakote), Lamotrigine (Lamictal), Oxcarbamazepine(Trileptal)
Doctor :   2. Lithium
Doctor :   3. Antidepressants both typical and atypical ones.
Doctor :   4. Omega 3 fatty acids can also be useful.
Doctor :   Any of these medications apart from behaviour therapy sessions would be useful in treating your symptoms.
Doctor :   You can discuss about these options with your primary doctors.
User :   Ok, thank you very much.
Doctor :   Hope I have answered your query.
Doctor :   Thanks for consulting me.
Doctor :   Bye for now.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor